Thunderstorm Wind, Floyd
- When
- August 10, 1:05 PM EST
- Where
- Floyd County, 0.88 mi NE of Auxier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.740, -82.760
A tree was blown down in Auxier.
Isolated severe thunderstorms brought down trees in Floyd and Pike counties during the afternoon hours of August 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated severe thunderstorms brought down trees in Floyd and Pike counties during the afternoon hours of August 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 8:25 AM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 925 AM EDT FRI AUG 10 2012 .UPDATE... ISSUED AT 925 AM EDT FRI AUG 10 2012 MOST OF THE PCPN HAS MOVED EAST OF THE STATE. A COUPLE OF MINOR WAVES STILL PUSHING THRU THE CENTER OF THE CWFA. COVERAGE IS LESS THAN 50 PERCENT AND THERE HAS BEEN NO LIGHTNING FOR THE PAST 3 HOURS. STILL MAY BE A FEW MORE SHRA LINGERING IN THE WAKE OF THE FRONT WAITING TO BLOSSOM WITH THE AFTERNOON HEATING. HAVE UPDATES ZONES AND GRIDS TO REFLECT MOST RECENT SREF AND RADAR. UPDATE ISSUED AT 751 AM EDT FRI AUG 10 2012 UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL TRENDS. THE LINE OF SHOWERS AND THUNDERSTORMS SORT OF LEAP OVER JACKSON AS THE LINE WAS WEAKENING TO THE NORTH OF JACKSON AND THEN REFORMED SOUTH OF JACKSON. EXPECT SOME SHOWERS AND THUNDERSTORM TO FORM BEHIND THIS LINE LATER THIS MORNING...BUT HAVE NO GOOD FEEL EXACTLY WHERE IT WILL BE. THE HRR WAS HINTING AT SOME SECONDARY LINES OF SHOWERS MOVING ACROSS THE AREA LATER TODAY. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 250 AM EDT FRI AUG 10 2012 THE MODELS ARE IS GOOD AGREEMENT WITH THE MAJOR UPPER AIR FEATURES. BY 8AM THE MODELS ARE FORECASTING A 500 HPA LOW TO BE OVER NORTHERN INDIANA. THIS LOW WILL BE PUSHING THE COLD FRONT THROUGH THE AREA BY AROUND 2 PM TODAY. LOOKING UPSTREAM...THERE IS A LINE OF THUNDERSTORMS OUT AHEAD OF THE FRONT WITH A MAJOR FOCUS OF THE STORMS ASSOCIATED WITH THE FRONTAL WAVE OVER SOUTHWEST INDIANA. THE PRECIPITATION IS MORE SCATTERED AS YOU GO SOUTH INTO WESTERN KENTUCKY. ONE OF THE FORECAST PROBLEMS FOR TODAY IS THE COVERAGE OF THE THUNDERSTORMS AND RAIN SHOWERS AS THEY MOVE ACROSS THE AREA TODAY. ALL THE MODELS ARE SHOWING THE LINE OF SHOWERS AND THUNDERSTORMS FILLING IN AS THE SUN RISES AND HELPS TO GENERATE BETTER LIFT. AS SUCH...HAVE INCLUDED THIS IN THE FORECAST GRIDS AS WELL. THE INSTABILITY NOT AS GREAT TODAY...SO THE SEVERE POTENTIAL HAS REALLY DIMINISHED. SINCE THE SYSTEM IS MOVING THROUGH THE AREA DURING THE EARLY PART OF THE DAY ALSO HELPS TO REDUCE THE SEVERE POTENTIAL. THIS AGREES WITH THE STORM PREDICTION CENTER (SPC) WHICH DOES NOT HAVE ANY OF EASTERN KENTUCKY IN A SLIGHT RISK AFTER 8 AM THIS MORNING. STORM MOTIONS WILL BE PRETTY FAST TODAY...SO THE RISK OF ANY LOCALIZED FLOODING IS PRETTY LOW TODAY. THE AIR BEHIND THIS FRONT IS MUCH COOLER AND DRIER...SO IF YOU ARE SICK OF THE HEAT AND HUMIDITY...YOU ARE GOING TO LOVE THE NEXT FEW DAYS. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 304 AM EDT FRI AUG 10 2012 THE EXTENDED FORECAST PERIOD BEGINS ON SATURDAY NIGHT WITH A DEVELOPING RIDGE IN THE WESTERN CONUS WITH THE CLOSED 500MB LOW OVER THE NORTHEAST LIFTING NORTH. A SHORTWAVE FOLLOWING BEHIND THIS FEATURE IN THE EAST WILL DROP INTO THE OHIO VALLEY PROVIDING ANOTHER SHOT FOR PRECIP OVER EASTERN KENTUCKY. BY MID WEEK...THE RIDGE OVER THE WEST WEAKENS AND SHIFTS WEST OFF SHORE AS SEVERAL SHORTWAVES MOVE THROUGH THE CENTRAL PLAINS AND INTO THE OHIO VALLEY. BY THE END OF THE EXTENDED...THE PATTERN AMPLIFIES GREATLY AS THE RIDGE IN THE WEST REDEVELOPS AND SHIFTS ONSHORE. ANOTHER DEEP TROUGH SLIDES SOUTH INTO THE GREAT LAKES AS ANOTHER STRONG COLD FRONT PUSHES THROUGH AT THE SURFACE BY THE END OF THE FORECAST. MODELS SEEM TO HAVE AGREEMENT WITH THESE FEATURES. CONCERNING TEMPERATURES...WITH A BROAD PERSISTENT TROUGH IN PLACE OVER THE EASTERN CONUS...MAX TEMPERATURES LOOK TO BE RIGHT AROUND NORMAL FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 751 AM EDT FRI AUG 10 2012 THE FRONT HAS LOWERED CIGS TO MVFR AT LOZ AND SME AND IFR AT JKL. EXPECT CIGS TO BE UP AND DOWN SOME THROUGH LATER THIS AFTERNOON. THERE SHOULD BE SOME SHOWERS AND THUNDERSTORMS THAT FORM BEHIND THIS INITIAL LINE OF STORMS THAT HAS MOVED ACROSS THE AREA. THERE IS SOME COLD AIR ALOFT ASSOCIATED WITH THE UPPER LOW THAT WILL KEEP THINGS UNSTABLE THROUGH THIS EVENING. EXPECTING SOME FOG AGAIN THIS EVENING...ESPECIALLY IN AREAS THAT RECEIVE RAIN TODAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DUSTY SHORT TERM...JJ LONG TERM....SHALLENBERGER AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 403 AM EDT FRI AUG 10 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 403 AM EDT FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY AS A COLD FRONT MOVES ACROSS THE AREA. THEY WILL BE ENDING LATE THIS AFTERNOON IN THE BLUEGRASS AND BY 2 AM ALONG THE VIRGINIA BORDER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1027 AM EDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG CLIMAX 37.47N 84.23W
08/09/2012 ROCKCASTLE KY DEPT OF HIGHWAYS
TREES DOWN NEAR THE CLIMAX COMMUNITY.
0112 PM TSTM WND DMG 1 SW SHOP BRANCH 37.38N 84.05W
08/09/2012 JACKSON KY DEPT OF HIGHWAYS
ONE TREE DOWN ON HWY 89S IN THE INDIAN CREEK AREA.
0300 PM FLASH FLOOD 2 SSW LONDON 37.10N 84.10W
08/09/2012 LAUREL KY LAW ENFORCEMENT
FARISTON ROAD AND HICKS LANE FLOODED WITH WATER RISING
INTO AN ABANDON HOUSE ON HICKS LANE.
&&
ABEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1037 AM EDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLASH FLOOD CODY 37.22N 82.98W
08/07/2012 KNOTT KY EMERGENCY MNGR
DEFEATED CREEK FLOODED AND THE FLOOD WATERS PUSHED A
VEHICLE PARTIALLY OFF DEFEATED CREEK ROAD.
&&
ABEThe Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown down in Auxier.
Several trees were blown down and uprooted between Ratliff and Village Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394442, 394441.